Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 44, NWS Nashville, TN

November 30, 20106 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Nov 30, 2010, 8:35 AM CST for 6 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 30, 2010, 8:35 AM CST (14:35 UTC)
Expired
Nov 30, 2010, 11:30 AM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, TN, Fentress County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, White County, TN

The radar

The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 30, 10:29 AM CSTFLOOD15 Ssw Jamestown, TNA ROCK SLIDE WAS REPORTED ALONG HIGHWAY 85 AT WILDER. SEVERAL BACK ROADS WERE CLOSED ACROSS FENTRESS COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
-299 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WGUS54 KOHX 301435
FFWOHX
TNC035-049-133-137-141-185-301730-
/O.NEW.KOHX.FF.W.0044.101130T1435Z-101130T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
835 AM CST TUE NOV 30 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF CROSSVILLE...
  FENTRESS COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF JAMESTOWN...
  SOUTHEASTERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  EASTERN PICKETT COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
  EAST CENTRAL WHITE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1130 AM CST/1230 PM EST/

* AT 819 AM CST...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED   
  STREET FLOODING IN JAMESTOWN. HEAVY RAINFALL OF 2 TO 3 INCHES 
  HAS OCCURRED ACROSS THE WARNED AREA...AND ANOTHER 1 TO 2 INCHES
  COULD FALL THIS MORNING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO    
  ALLARDT...MONTEREY...CROSSVILLE AND JAMESTOWN. FLOODING OF   
  STREETS...SMALL CREEKS AND STREAMS AND LOW LYING AREAS
  SHOULD BE EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3633 8477 3629 8479 3627 8487 3616 8489
      3610 8483 3609 8479 3605 8477 3598 8470
      3587 8470 3582 8476 3583 8480 3577 8489
      3591 8540 3663 8502 3661 8478 3640 8465

$$

13
1 follow-up statement
890 
WGUS74 KOHX 301639
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1039 AM CST TUE NOV 30 2010

TNC185-301647-
/O.CAN.KOHX.FF.W.0044.000000T0000Z-101130T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE TN-
1039 AM CST TUE NOV 30 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL WHITE
COUNTY...

RAINFALL HAD DIMINISHED...AND FLASH FLOODING IS NOT EXPECTED AT THIS 
TIME.

LAT...LON 3633 8477 3629 8479 3627 8487 3616 8489
      3610 8483 3613 8528 3663 8502 3661 8478
      3640 8465

$$

TNC035-049-133-137-141-301730-
/O.CON.KOHX.FF.W.0044.000000T0000Z-101130T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUMBERLAND TN-PUTNAM TN-OVERTON TN-FENTRESS TN-PICKETT TN-
1039 AM CST TUE NOV 30 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CST FOR
EASTERN PICKETT...FENTRESS...SOUTHEASTERN OVERTON...EAST CENTRAL
PUTNAM AND NORTH CENTRAL CUMBERLAND COUNTIES...

AT 1034 AM CST...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT
A FEW FLOODED ROADS ACROSS FENTRESS COUNTY. ALSO...A ROCK SLIDE WAS 
REPORTED ALONG HIGHWAY 85 AT WILDER. ADDITIONAL RAINFALL WILL CAUSE 
THE THREAT FOR FLOODING TO CONTINUE...ESPECIALLY ON RURAL ROADS NEAR 
CREEKS AND STREAMS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONTEREY AND
JAMESTOWN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3633 8477 3629 8479 3627 8487 3616 8489
      3610 8483 3613 8528 3663 8502 3661 8478
      3640 8465

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 5:45 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Nov 30, 5:45 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
545 AM CST TUE NOV 30 2010

.AVIATION...
WIDESPREAD RAINFALL TO CONTINUE THROUGH 22Z TODAY...WITH SCATTERED
ACTIVITY THEREAFTER. COLD FRONTAL PASSAGE TO OCCUR DURING THE LATE
MORNING AND EARLY AFTERNOON HOURS. SOME -SHSN MAY MIX IN WITH THE
SHRA THIS EVENING NEAR CSV. PARTIAL CLEARING WILL COMMENCE AFTER
06Z FOR BNA BUT LOW CLDS TO HANG ON AT CSV.

&&

.PREV DISCUSSION... /ISSUED 415 AM CST TUE NOV 30 2010/

DISCUSSION...
ANALYSIS SHOWING SFC LOW UP ACROSS THE GREAT LAKES WITH ASSOCIATED
FRONTAL BOUNDARY DOWN ALONG THE MS RIVER. WARM FRONT EXTENDS FROM
WEST TN DOWN INTO CENTRAL AL. THIS ALL TRAILED BY SHARP ML/UL TROUGH
WHICH IS MOVING OUT OF THE PLAINS. WIDESPREAD PCPN CONTINUES TO
MOVE ACROSS MAINLY EAST MIDDLE TN...WHERE LINE OF STORMS HAS FLARED
UP AT TIMES ACROSS THE SOUTHERN PLATEAU. FCST SOUNDINGS CONTINUE
TO SHOW MORE STABLE LAYER BELOW H85 WHERE GOOD THERMAL INVERSION
REMAINS BUT LL/ML JET STRUCTURE STILL VERY STRONG NEAR WEAK TSTORM
BAND.

LINE OF STORMS EXPECTED TO WEAKEN SOME AS IT CROSSES THE PLATEAU
AS STABLE LAYER WILL KEEP SEVERE THREAT DOWN...BUT BURST OF GUSTY
WIND OF 40-50 MPH FROM TIME TO TIME MAY BRING DOWN A FEW LIMBS...ETC.
COLD FRONT WILL CONTINUE DRIVING PCPN EAST...WITH HEAVIER CONVECTION
ENDING LATER THIS MORNING. ISO-SCT SHOWERS HOWEVER EXPECTED TO
LAST THROUGH THE AFTERNOON....ESPECIALLY EAST AS UL TROUGH
APPROACHES BY DAYS END. UL TROUGH WILL SWING THROUGH LATE TONIGHT
AND WEAK UVV ALONG WITH COOL DOWN/LAGGING MOISTURE FROM PASSING
FRONT MAY CAUSE A LIGHT WINTRY MIX EAST THROUGH MIDNIGHT OR SO. NO
ACCUMULATION IS EXPECTED.

SPOKES OF UL TROUGH WILL PASS BY WEDNESDAY THROUGH MUCH OF FRIDAY
WHILE SFC/LL HIGH GENERALLY DOMINATES. WEAK FRONT LOOKS TO PASS
EARLY FRIDAY HOWEVER BUT AIRMASS SHOULD REMAIN DRY.

MODELS CONTINUE TO DIFFER OVER THE WEEKEND AND INTO EARLY NEXT WEEK.
LIGHT PCPN LIKELY TO OCCUR AT SOME POINT WHEN WEAK FRONT PASSES...
MOST LIKELY LATER SATURDAY AND OR SUNDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Nov 30, 5:15 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
515 AM CST TUE NOV 30 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-011115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
515 AM CST TUE NOV 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

07

In the hours before

Special weather statement, Nov 30, 2:39 AM CST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
239 AM CST TUE NOV 30 2010

TNZ062-063-075-077>080-300945-
BEDFORD-CANNON-COFFEE-GRUNDY-RUTHERFORD-VAN BUREN-WARREN-
239 AM CST TUE NOV 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...COFFEE...
GRUNDY...RUTHERFORD...VAN BUREN AND WARREN COUNTIES...

AT 232 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
OF SHELBYVILLE...TO LYNCHBURG...TO ARDMORE...MOVING EAST AT 40 MPH.

THESE STORMS WILL BE NEAR...
  TULLAHOMA BY 250 AM CST.
  MANCHESTER BY 255 AM CST.
  MCMINNVILLE BY 315 AM CST.
  TRACY CITY BY 335 AM CST.
  GRUETLI-LAAGER BY 340 AM CST.
  6 MILES SOUTH OF SPENCER BY 345 AM CST.

BRIEF WIND GUSTS TO AROUND 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH BRIEF TORRENTIAL DOWNPOURS.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 7:42 AM CSTAreal Flood AdvisoryOHXCannon, Clay, Cumberland, DeKalb, Fentress, Jackson and 6 more4 hr
Nov 30, 5:22 PM CSTAreal Flood AdvisoryOHXClay, Coffee, Cumberland, Fentress, Grundy, Overton and 5 more3 hr

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.